Kentucky, 2019Tornado in Kentucky, May 1, 2019
May 1, 2019 · NWS PAH · 1 event in 1 county or zone
A line of thunderstorms organized over southeast Missouri and moved eastward into far western Kentucky. Along the leading edge of the line, low-level wind shear was strong enough for a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms organized over southeast Missouri and moved eastward into far western Kentucky. Along the leading edge of the line, low-level wind shear was strong enough for a brief tornado. The storms occurred in a fairly strong southwest wind flow ahead of a cold front that extended from northern Illinois to west central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 2:33 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 1, 2:33 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
333 AM CDT Wed May 1 2019
.SHORT TERM...(Today through Friday night)
Issued at 333 AM CDT Wed May 1 2019
A weakened MCS entering northwestern parts of the PAH forecast
area will continue to weaken further overnight as it gradually
moves eastward. Very little lightning will be seen for the
remainder of the night as the atmosphere continues to stabilize.
Much of the remaining shower activity may dissipate altogether
before daybreak, though some PoP for showers will remain for the
western half of the region.
The PAH forecast area will remain under deep moist southwesterly
flow through the short term period. As part of this pattern, a
southwest-to-northeast oriented surface frontal boundary will
linger just to our northwest through at least Thu, and continue
to provide focus for deep moist convection. Impulses of energy
aloft will continue to move by, inducing surface waves which will
move along the boundary. As a result, there will be intervals of
scattered showers and tstms and the occasional MCS. PoPs will be
generally greatest in the northwest/least in the southeast. At
this time, the best chance of rainfall appears to be Thu, followed
by passage of the frontal boundary as a cold front Thu night and a
probable lull in the pcpn Fri.
The medium range models were in decent agreement that yet another
interval of pcpn will occur Fri night as more mid level shortwave
energy is progged to come out of the southern Plains, inducing a
wave of low pressure that this time will eventually pass south of
our region.
Tstm activity will generally be more common during the heat of the
day, and the combination of modest wind shear aloft and instability
may allow for some tstms to reach severe levels at times. This
appears to be most likely to occur on Thu (SPC slight risk across
the entire region).
.LONG TERM...(Saturday through Tuesday)
Issued at 333 AM CDT Wed May 1 2019
Both the 00Z deterministic ECMWF and GFS show a surface Low in
southern Arkansas at 12Z Saturday, and it lifts across the Tennessee
river valley during the day, as its parent upper wave/trof of energy
scoots it east. Good columnar moisture and some elevated instability
support showers/storms with Saturday mean QPF 1/2-1" across the FA,
making for another wet Derby day for the Commonwealth.
High pressure slides in/across the area, in the wake of the system's
departure...to finish out the weekend. Not much airmass change in
zonal flow, so we'll actually warm Sunday with sunshine replacing
clouds/rain...returning to seasonal 70s/50s heading into the start
of the new work week.
The surface high shifts east early in the week, and return flow
southerlies with southern U.S. ridging will help temps climb into
the 80s/60s Monday-Wednesday. Meantime, a strong northern stream jet
will dig height falls across the Great Lakes, and drop a cold front
into the Ohio Valley by Tuesday. The boundary will lay out somewhere
along/to our north...serving as a focus for scattered showers/storms
for the mid week.
&&
.AVIATION...
Issued at 333 AM CDT Wed May 1 2019
Aside from scattered shower activity 06-10z over near the KMVN
taf site, expecting generally VFR conditions through the 06Z TAF
time frame. Will be another shot for some sct TSRA Wed PM, but
timing and coverage uncertainties preclude explicit mention at
this time. Winds will be southerly...gusty over 20 kts...esp
during the day time hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DB
LONG TERM...DH
AVIATION...GM/DB
Hazardous weather outlook, May 1, 3:43 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CDT Wed May 1 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CDT Wed May 1 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms are forecast across the region today and
tonight. The primary hazards will be heavy rain and lightning,
though a few strong storms cannot be ruled out.
Flooding continues on several area rivers. Please check the
latest river flood warnings and statements for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms are forecast across all or
part of the region Thursday and Friday, mainly during the
afternoons and evenings. Some storms may become severe on
Thursday. Otherwise, heavy rain and lightning will be the primary
storm hazards.
Isolated to scattered thunderstorms are possible mainly during
the daytime on Saturday, and again Tuesday. Heavy rain and
lightning will be the primary storm hazards.
Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotters should keep abreast of the latest forecast in case
spotter activation is needed today or Thursday.
In the hours before
Special weather statement, May 1, 12:05 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
105 AM CDT Wed May 1 2019
ILZ084-MOZ076-086-087-010645-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
105 AM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHEASTERN
BOLLINGER...PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 145
AM CDT...
At 104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chester to near Marquand. Movement was
east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Perryville, Ava, Altenburg, Patton, Millersville, Alliance, Daisy,
Campbell Hill, Vergennes, Frohna, Oak Ridge, Gorham, Sedgewickville,
Pocahontas, Longtown and Old Appleton.
A Tornado Watch remains in effect until 300 AM CDT for southern
Illinois...and southeastern Missouri.
LAT...LON 3795 8926 3742 8970 3736 9014 3745 9014
3787 8983 3788 8980 3785 8979 3785 8974
3780 8968 3782 8968 3783 8966 3795 8960
TIME...MOT...LOC 0604Z 251DEG 37KT 3784 8980 3736 9018
DWSSpecial weather statement, May 1, 4:28 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
528 AM CDT Wed May 1 2019
ILZ092-093-KYZ001>004-MOZ087-110>112-114-011130-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Fulton KY-Hickman KY-
Stoddard MO-Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
528 AM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...ALEXANDER...FULTON...
HICKMAN...CARLISLE...BALLARD...MISSISSIPPI...SCOTT...NEW MADRID...
STODDARD AND SOUTHERN CAPE GIRARDEAU COUNTIES UNTIL 630 AM CDT...
At 528 AM CDT, Doppler radar was tracking strong thunderstormS near
Sikeston, moving east at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cape Girardeau, Sikeston, Dexter, Charleston, Scott City,
Portageville, East Prairie, New Madrid, Chaffee, Cairo, Fulton,
Hickman, Bernie, Bloomfield, Clinton, Advance, Oran, Lilbourn, La
Center and Miner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
3655 8995 3663 9000 3712 8996 3725 8949
3729 8952 3734 8948 3730 8893 3722 8893
3695 8881 3650 8881 3651 8932 3650 8942
3646 8946 3650 8953 3634 8954
TIME...MOT...LOC 1028Z 252DEG 51KT 3682 8959
07Tornado, Ballard
- When
- May 1, 5:08 AM CST to 5:09 AM CST
- Where
- Ballard County, 0.6 mi SSW of La Center to 0.4 mi SE of La Center
- Rating
- EF1
- Path length
- 0.58 mi
- Path width
- 85 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.062, -88.984
A National Weather Service damage survey determined EF-1 tornado damage occurred near La Center, with maximum peak winds of 105 mph. The tornado began about one-half mile south-southwest of La Center along Kentucky Highway 802. Several trees lost large limbs, and a few large trees were snapped along the path. A 20-by-25 foot section of roof on a home on Kentucky Highway 358 was lifted and thrown about 150 feet. A nearby storage building had its doors blown in, and the base of an exterior wall was shifted by a couple of feet. A few other homes in the vicinity received minor shingle damage. The tornado lifted shortly after crossing Highway 358, about half a mile southeast of La Center.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Illinois, May 1 to 31, 2019$280,000 · 11 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
- Flooding in Minnesota, May 1 to 8, 2019$59,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814712.